Tornadoes · United States · Alabama · 2018

EF1 tornado, Aspel to Larkinsville, Alabama, November 6, 2018

From Aspel to Larkinsville, this EF1 tornado ran 3.9 miles across Jackson County on November 6, 2018, touching down at 2:35 AM CST and reaching 215 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 6, 2018
Touchdown
2:35 AM CST (08:35 UTC)
Lifted
2:46 AM CST (08:46 UTC)
On the ground
11 minutes
Path length
3.9 miles (6.2 km)
Path width
215 yards (197 m)
Deaths
0
Injuries
0
County
Jackson County
Touchdown point
34.617, -86.170
Lift-off point
34.631, -86.104
Record number
1811060235-01

The damage survey

28 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • tombstone knocked over pointing east
  • branches on ground pointing NNE
  • View multiple trees uprooted from HWY 72 lookiing north.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of strong to severe thunderstorms moved east through across all of north Alabama during the late evening hours of the 5th and early morning hours of the 6th. Three tornadoes occurred in Colbert, Lauderdale and Jackson Counties. There were also a few other reports of damaging winds. In the Shoals, rainfall of 1-1.5 inches fell in an hour or less, producing multiple reports of brief flash flooding in Tuscumbia and Sheffield.

A tornado touchdown occurred on the lee side of an east-northeast facing ridge, south of U.S. Highway 72 off Jackson County Road 226. The main damage indicators were a mix of hard and soft wood trees, with a degree of damage ranging from large snapped branches to uproots and snapped trunks. The tornado appeared to slightly intensify near the intersection of U.S. Highway 72 and CR 110. Multiple large, healthy, and deeply rooted hard wood trees were uprooted. Maximum winds were estimated at 105 mph. The torando crossed U.S. Highway 72 and tracked down CR 110 shearing off numerous the upper half of tree tops. Numerous trees were observed uprooted and snapped along a path leading up to North Sauty Creek. In this location, outside of tree damage, a small farm house and shed were completely destroyed and a large horse trailer was overturned. From U.S. Highway 72 looking north, continued tree damage was observed across North Sauty Creek and through Sauty Bottoms. The tornado likely lifted near Roberts Road at State Highway 79, where only small limb damage was observed on the western base of July Mountain.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Nov 5, 11:21 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 5, 11:21 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1121 PM CST Mon Nov 5 2018

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 920 PM CST Mon Nov 5 2018

Squall line is coming more together now across west TN into NE MS
this Mon evening. Developing line is still fairly linear at this
point, although as the QLCS becomes more organized over the next
couple of hrs, it should begin to show more bowing segments as the
airmass continues to destabilize. Tornado Watches are in effect
across portions of west/mid TN into north MS and will likely be
issued for the cntrl TN Valley in the next hr or so. Main wx threats
with the oncoming squall line continue to be damaging winds, large
hail and tornadoes. The line should make its way across the area thru
the overnight period and begin to exit NE AL heading into the
daytime hrs Tue. Trailing cold front will also make its way thru the
area shorty after the squall line, exiting NE AL to the east Tue
morning. The wx should quickly improve in the wake of the frontal
passage Tue morning, with rainfall tapering off just in time for
Election Day. Only major change to the ongoing forecast was to have
POPs mirror the movement of the squall line to the east during the
overnight period.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 310 PM CST Mon Nov 5 2018

Shower activity will quickly end from west to east across our eastern
areas after daybreak Election Day Tuesday, as the QLCS and front head
east of the region. Air temperatures behind the front are not that
much colder, with highs on Tuesday rising to around 70. This also big
picture wise will help tamp down overall storm strength.

In a trough dominated mid/upper level pattern into the midweek across
the greater North American domain, another system forming to our west
will bring more chances of showers for the midweek. Upglide and
moisture with this next system, along with minimal shear could bring
an isolated thunderstorm in as well. Cooler air filtering in from the
west will result in a cooler mid week, with high temperatures only in
the low/mid 60s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 310 PM CST Mon Nov 5 2018

The extended portion of the forecast begins Wednesday night with a
disturbance moving through relatively zonal H5 flow. This will have
sparked some shower activity across the area during the day
Wednesday, with activity tapering off from NW to SE through the day.
Lows Thursday morning will bottom out in the lower/middle 40s before
yet another disturbance affects the area later in the day. This lobe
of vorticity will precede a deepening H5 trof diving SE from the
Upper MidW. While scattered showers are possible Thursday, a more
widespread rain event arrives the next day as the upper trof deepens
and becomes negatively tilted across the Great Lakes. A sfc low will
strengthen across the OH Valley and drag a cold front across the area
late in the day Friday, bringing upwards of 0.75" of rainfall to the
region once again.

High pressure at the sfc builds into the area for the weekend, with
dry and unseasonably cold temperatures expected. After daytime highs
Friday only topping out in the lower/middle 50s, lows Saturday
morning will fall into the lower to middle 30s. Some moderation of
temps is expected by Saturday afternoon with highs climbing into the
lower 50s. A colder morning is expected Sunday morning with
temperatures at or slightly below freezing. As a result, widespread
frost is expected both mornings, with the potential for a Freeze
Warning possible Sunday morning (as of this moment). Will continue to
monitor this threat and will issue appropriate products as necessary
as the window of time for that nears.

Beyond the weekend, another (mostly dry) cold front will push through
the area on Monday, with another sfc high building into the area from
the NW. Have only included SCHC PoPs for this time period for now,
but this may need adjusting as we head through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1121 PM CST Mon Nov 5 2018

Squall line will move ewd across north AL heading into the overnight
hrs, and impact the KMSL terminal around 06-07Z and the KHSV airport
near 08-10Z. Reduced cigs/vis are likely within this line of tsra,
along with vrb winds gusting near 40kt at times. The line will then
move east of NE AL by Tue morning along with the passage of a cold
front, with cloud cover diminishing across the area. South winds
around 15-17kt with higher gusts ahead of the front will also
diminish with the passage of the front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...RSB
LONG TERM...12
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 5, 3:14 PM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
314 PM CST Mon Nov 5 2018

ALZ001>010-016-TNZ076-096-097-061200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
314 PM CST Mon Nov 5 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A line of strong to severe thunderstorms will move across the
Tennessee Valley late tonight through early Tuesday morning. Isolated
severe storms may also develop ahead of this line late this evening.
Widespread damaging winds of 60 to 70 MPH are likely and a few
tornadoes are possible. A lesser chance for large hail is also
possible. The threat for severe storms will be highest for northern
and western portions of the area.

Storms will exit the area quickly to the east by sunrise or shortly
thereafter in northeastern Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Cold temperatures will filter into the area for late this week, with
the potential for widespread frost and freezing temperatures
Saturday and especially Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested tonight into early Tuesday morning.

12

In the hours before

Local storm report, Nov 6, 12:32 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 AM CST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND DMG     9 NW UNDERWOOD-PETERSVI 34.96N 87.81W
11/05/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN AT CR 85 AND CR 261.

&&
Local storm report, Nov 6, 1:11 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
111 AM CST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     2 ENE LYNCHBURG         35.30N 86.33W
11/06/2018                   MOORE              TN   EMERGENCY MNGR

            TREES DOWN AT PLEASANT HILL ROAD AT JACEY
            LANE.

&&

KULA
Local storm report, Nov 6, 1:14 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 AM CST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND DMG     7 W UNDERWOOD-PETERSVIL 34.86N 87.81W
11/05/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON CR 235 IN OAKLAND.

&&
Local storm report, Nov 6, 1:54 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
154 AM CST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     TORNADO          1 NE ESTILL SPRINGS     35.28N 86.11W
11/06/2018                   FRANKLIN           TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON BETH PAGE
            ROAD. TORNADO DEBRIS SIGNATURE (TDS)
            ASSOCIATED WITH THIS DAMAGE.

&&

KULA
Local storm report, Nov 6, 1:57 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 AM CST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     TORNADO          1 NE ESTILL SPRINGS     35.28N 86.11W
11/06/2018                   FRANKLIN           TN   AMATEUR RADIO

            TREES AND POWER LINES DOWN ON BETH PAGE
            ROAD. TORNADO DEBRIS SIGNATURE (TDS)
            ASSOCIATED WITH THIS DAMAGE.

&&

KULA
Local storm report, Nov 6, 2:14 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
214 AM CST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     6 SSE LYNCHBURG         35.20N 86.31W
11/06/2018                   MOORE              TN   EMERGENCY MNGR

            A TREE WAS PARTIALLY BLOCKING STATE HIGHWAY
            50 NEAR THE FRANKLIN COUNTY LINE.

&&

KULA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

8.6 hours before the tornado, 171 km from the path. November 6, 2018.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 114 joules per kilogram, CIN -28, lifted condensation level 528 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 229 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
82 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Scottsburo (4A6), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 34 km away, was scanning. The volume nearest the touchdown began at 08:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 6, 2018

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 612:16 AM CSTEF2Bedford, TN10.515013$3.8 million
November 612:18 AM CSTEF0Colbert, AL1.275
November 612:50 AM CSTEF1Cannon, TN8.7350$125,000
November 61:16 AM CSTEF2Franklin, TN29.4500$825,000
November 61:24 AM CSTEF0Oktibbeha, MS6.6100$60,000
November 61:29 AM CSTEF0White, TN4.0150$15,000
November 61:39 AM CSTEF1Grundy, TN15.2700$250,000
November 62:17 AM CSTEF1Lamar, AL1.0115

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.